Alert archive / South Carolina / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 173, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Sep 10, 2015, 7:14 PM EDT for Clarendon County, Sumter County, South Carolina. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 10, 2015, 7:14 PM EDT (23:14 UTC)
- Expired
- Sep 10, 2015, 8:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Clarendon County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 91 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 10, 7:30 PM EDT | TSTM WND DMG | 3 Sw Turbeville, SC | TREES DOWN ON PUDDING SWAMP RD. TIME ESTIMATED |
| Sep 10, 7:55 PM EDT | TSTM WND DMG | 10 Ese Summerton, SC | TREES DOWN ON PATRIOT RD AND HWY 260. TIME ESTIMATED. |
| Sep 10, 7:55 PM EDT | TSTM WND DMG | 9 Ese Manning, SC | TREES DOWN ON GREELEYVILLE HWY NEAR FORESTON HWY. TIME ESTIMATED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1090 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 972 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
068
WUUS52 KCAE 102314
SVRCAE
SCC027-085-110000-
/O.NEW.KCAE.SV.W.0173.150910T2314Z-150911T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
714 PM EDT THU SEP 10 2015
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA...
CENTRAL SUMTER COUNTY IN CENTRAL SOUTH CAROLINA...
* UNTIL 800 PM EDT
* AT 713 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 11 MILES NORTHEAST OF MANNING...
AND MOVING EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
MANNING...SUMMERTON...TURBEVILLE...PINEWOOD...PAXVILLE...SHILOH...
PRIVATEER AND LAKEWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...ALSO USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&
LAT...LON 3382 7992 3377 7999 3372 7997 3350 8010
3350 8012 3347 8016 3344 8027 3345 8028
3343 8036 3347 8043 3352 8047 3354 8045
3356 8050 3363 8054 3373 8062 3394 7999
3388 7994 3389 7988
TIME...MOT...LOC 2313Z 255DEG 48KT 3383 8010
$$
AWPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 2:16 PM EDT, 4 hours 58 minutes earlier.
Area forecast discussion, Sep 10, 2:16 PM EDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 216 PM EDT THU SEP 10 2015 .SYNOPSIS... A TROUGH OF LOW PRESSURE WILL LINGER ACROSS THE AREA THROUGH FRIDAY. AN APPROACHING COLD FRONT WILL MOVE THROUGH THE AREA SATURDAY NIGHT. HIGH PRESSURE WILL DOMINATE EARLY NEXT WEEK BRINGING A DRY AND COOL AIRMASS. && .NEAR TERM /THROUGH TONIGHT/... UPDATE: HAVE INCREASED POPS FOR LATE AFTERNOON INTO EARLY THIS EVENING BASED ON SHORT WAVE ENERGY PROGGED TO CROSS GA INTO SOUTHERN AND CENTRAL SC AFTER 20Z. AIRMASS BECOMING MODERATELY UNSTABLE ACROSS MUCH OF THE MIDLANDS AND CSRA. COULD SEE A FEW STRONG STORMS GIVEN STEEP LAPSE RATES AND DOWNDRAFT CAPES. PREVIOUS DISCUSSION: CONVERGENCE INTO THE SURFACE TROUGH AND UPPER- LEVEL LIFT AHEAD OF THE UPPER TROUGH SUPPORTS SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. THE GREATEST COVERAGE SHOULD BE LATE THIS AFTERNOON INTO THE EVENING AIDED BY A MID-LEVEL SHORTWAVE TROUGH AND HEATING. THE HRRR DISPLAYED INCREASED COVERAGE MOVING INTO WEST PART OF THE FORECAST AREA TOWARD 400 PM. THE NAM INDICATED SURFACE-BASED LI/S -4 TO -5 WITH PRECIPITABLE WATER AROUND 2 INCHES. MODERATE INSTABILITY COULD LEAD TO A FEW THUNDERSTORMS WITH STRONG WINDS. THE HIGH MOISTURE INDICATES SOME OF THE THUNDERSTORMS WILL HAVE HEAVY DOWNPOURS. AFTERNOON HIGHS WILL WARM TO THE UPPER AND LOWER 90S. EXPECT OVERNIGHT LOWS IN THE UPPER 60S TO LOWER 70S. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... MODELS HAVE TRENDED DRIER FOR FRIDAY AND FRIDAY NIGHT. MID-LEVEL DRYING BEHIND A SHORTWAVE MAY LIMIT CONVECTIVE COVERAGE. WITH ONLY SHALLOW MOISTURE PRESENT...PWAT VALUES WILL RANGE FROM 1.50 TO 1.75. HOWEVER CONVERGENCE INTO A SURFACE TROUGH MAY BE SUFFICIENT TO TRIGGER STORMS FRIDAY AFTERNOON. REDUCED POPS BUT KEPT FORECAST CONSISTENT BY USING THE HIGHER GUIDANCE POPS. && .LONG TERM /SATURDAY THROUGH THURSDAY/... SATURDAY...THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS AHEAD OF THE APPROACHING COLD FRONT SATURDAY. CONVECTION MAY CONTINUE THROUGH THE EVENING DEPENDING ON THE TIMING OF THE FRONTAL PASSAGE. SUNDAY THROUGH THURSDAY...HIGH PRESSURE BEHIND THE FRONT WILL BRING A COOLER AND DRIER AIRMASS INTO THE FORECAST AREA THROUGH MIDWEEK. MODEL GUIDANCE SUGGESTS TEMPERATURES NEAR OR BELOW NORMAL. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... DEEP WEST TO SOUTHWEST FLOW ACROSS THE REGION WITH SURFACE TROUGH ACROSS THE CENTRAL CAROLINAS INTO GA. MOIST AND UNSTABLE ATMOSPHERE COUPLED WITH WEAK UPPER LEVEL DISTURBANCE SHOULD TRIGGER AFTERNOON AND EVENING CONVECTION. WILL INCLUDE TEMPO TSRA IN ALL TAF 21Z-01Z. CONVECTION EXPECTED TO DIMINISH THIS EVENING AS THE DISTURBANCE MOVES EAST AND LOSS OF HEATING. COULD SEE MVFR OR LOWER CONDITIONS DEVELOP DURING THE EARLY MORNING FRIDAY... ESPECIALLY AT AGS/DNL/OGB. VFR TO RETURN TO ALL TAF SITES BY MID- MORNING. .EXTENDED AVIATION OUTLOOK... MAINLY DIURNAL CONVECTION EXPECTED THROUGH SATURDAY NIGHT. A COLD FRONT WILL CROSS THE AREA SATURDAY NIGHT WITH DRIER AIR FILTERING IN ON SUNDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && 99
Hazardous weather outlook, Sep 10, 3:52 AM EDT, 15 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 352 AM EDT THU SEP 10 2015 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-110800- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 352 AM EDT THU SEP 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 10, 5:26 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
526 PM EDT THU SEP 10 2015
SCZ015-016-102200-
CHESTERFIELD-LANCASTER-
526 PM EDT THU SEP 10 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KERSHAW...CENTRAL
LANCASTER AND NORTHWESTERN CHESTERFIELD COUNTIES...
AT 525 PM EDT...A STRONG THUNDERSTORM WAS OVER ELGIN...OR NEAR
LANCASTER...MOVING EAST AT 30 MPH.
WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LANCASTER...PAGELAND...ELGIN...JEFFERSON AND LANCASTER MILL.
LAT...LON 3481 8046 3481 8034 3461 8033 3461 8041
3462 8041 3461 8080 3479 8080 3482 8052
TIME...MOT...LOC 2125Z 269DEG 25KT 3470 8071Local storm report, Sep 10, 6:06 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
606 PM EDT THU SEP 10 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG SARDIS 32.97N 81.76W
09/10/2015 BURKE GA LAW ENFORCEMENT
SHERIFF REPORTED TREES AND POWER LINES DOWN
ON HIGHWAY 23 NEAR SARDIS.
&&
AWPLocal storm report, Sep 10, 6:08 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
608 PM EDT THU SEP 10 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM TSTM WND DMG 2 N ELGIN 34.71N 80.72W
09/10/2015 LANCASTER SC 911 CALL CENTER
LANCASTER COUNTY 911 REPORTED STRAIGHT-LINE
WIND DAMAGE, INCLUDING AN AWNING ON ADAM
LANE, A DOWNED TREE ON KING MILL ROAD, AND
POWER LINES DOWN ON FLAT CREEK ROAD.
&&
ACMLocal storm report, Sep 10, 6:22 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
622 PM EDT THU SEP 10 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST 10 SE JACKSON 33.25N 81.65W
09/10/2015 M78 MPH BARNWELL SC OTHER FEDERAL
SRS WIND TOWER AT N AREA MEASURED A 78 MPH
WIND GUST. NOTE: TOWER IS 200 FEET ABOVE THE
GROUND.
&&
NWS COLUMBIA SC
IRIS SYSTEMLocal storm report, Sep 10, 6:24 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
624 PM EDT THU SEP 10 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST 11 SE JACKSON 33.21N 81.66W
09/10/2015 M59 MPH BARNWELL SC OTHER FEDERAL
SRS WIND TOWER AT K AREA MEASURED A 59 MPH
WIND GUST. NOTE: TOWER IS 200 FEET ABOVE THE
GROUND.
&&
NWS COLUMBIA SC
IRIS SYSTEMLocal storm report, Sep 10, 6:39 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
639 PM EDT THU SEP 10 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM TSTM WND DMG 2 ESE LANCASTER 34.72N 80.75W
09/10/2015 LANCASTER SC 911 CALL CENTER
LANCASTER COUNTY 911 REPORTED A LARGE CAR
PORT-SHED BLOWN DOWN ON PAGELAND HWY, AND A
TREE FALLEN ONTO A HOUSE ON FAIRFIELD STREET
IN THE CITY OF LANCASTER.
&&
ACMThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 5:23 PM EDT | Special Weather Statement | CAE | Richland | 37 min |
| Sep 10, 5:25 PM EDT | Special Weather Statement | CAE | Barnwell | 35 min |
| Sep 10, 5:26 PM EDT | Special Weather Statement | CAE | Lancaster | 34 min |
| Sep 10, 5:38 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 22 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.